OBJECTIVE: To report on adverse reactions associated with amiodarone and propylthiouracil. CASE SUMMARY: A 64-year-old female with atrial fibrillation and nodular goiter progressed to overt thyrotoxicosis after receiving therapy with amiodarone 200 mg/day for less than 12 weeks. Thyroid scan revealed a hyperfunctioning nodule in the left lobe, white immunologic studies were negative for both thyroid peroxidase and thyroglobulin antibodies. The thyroid-stimulating hormone (TSH) receptor antibody level was transiently elevated. Propylthiouracil 100 mg 3 times/day was started after the withdrawal of amiodarone, but the patient developed severe generalized skin rash, fever, and leukocytosis after 4 weeks. Thyroidectomy was performed, and histopathology was compatible with type 1 amiodarone-induced thyrotoxicosis (AIT) associated with toxic nodular goiter. An objective causality assessment revealed that thyrotoxicosis was probably related to use of amiodarone. DISCUSSION: Amiodarone is an antiarrhythmic agent that may cause thyroid dysfunction. Differentiating between the 2 types of AIT is important for implementation of the correct therapeutic strategy. The transient elevation of TSH receptor antibodies in AIT complicated the diagnosis. As a rare subtype, type 1 AIT by nodular goiter may be associated with early AIT. Initiating thyroid function monitoring within 3 months of amiodarone therapy should be considered. CONCLUSIONS: Type 1 AIT caused by nodular goiter is rarely reported. Amiodarone should be avoided in such patients and subtotal thyroidectomy to remove the toxic nodule may be the treatment of choice.
All Science Journal Classification (ASJC) codes